Alert archive / North Carolina / Special Weather Statements in 2015

Special Weather Statement, NWS Raleigh, NC

July 20, 2015Montgomery County, Moore County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 20, 2015, 2:21 PM EDT for Montgomery County, Moore County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 2:21 PM EDT (18:21 UTC)
Expired
Jul 20, 2015, 3:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

Counties Montgomery County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WWUS82 KRAH 201821
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT MON JUL 20 2015
 
NCZ074-075-201915-
MOORE NC-MONTGOMERY NC-
221 PM EDT MON JUL 20 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN MOORE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 315 PM EDT...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF TROY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...CARTHAGE...PINEHURST...BISCOE...WHISPERING PINES...
ROBBINS...FOXFIRE...CANDOR...TAYLORTOWN AND NORMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
 
&&

LAT...LON 3551 7944 3517 7931 3515 7961 3517 7962
      3518 7968 3517 7976 3518 7980 3518 7985
      3516 7990 3516 7997 3531 7999
TIME...MOT...LOC 1820Z 265DEG 19KT 3524 7989 

$$

KRD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:30 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 20, 1:30 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EDT THU JUL 20 2015

.SYNOPSIS...A COLD FRONT WILL APPROACH FROM THE WEST TODAY...THEN
TRACK SOUTHEAST ACROSS THE CAROLINAS TONIGHT AND SETTLE SOUTH OF THE
AREA ON FRIDAY. MEANWHILE...A WEAK LOW PRESSURE SYSTEM OFF THE
SOUTHEAST COAST WILL TRACK NORTH NORTHEAST OFFSHORE THE CAROLINA
COAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1100 AM THURSDAY...

THE COLD FRONT IS CONTINUING ITS PROGRESSION EASTWARD...NOW LOCATED
ROUGHLY FROM W-CNTRL PA SOUTHWEST ALONG THE APPALACHIANS. THE
CURRENT FORECAST IS STILL ON TRACK...WITH THE FRONT EXPECTED TO MOVE
ACROSS CENTRAL NC FROM LATE THIS AFTERNOON THROUGH THE EVENING.
LATEST HRRR STILL ON TRACK WITH PREV ASSESSMENTS...SUGGESTING WIDELY
SCATTERED PREFRONTAL SHOWERS AND PERHAPS A FEW TSTMS ARE POSSIBLE
THIS AFTERNOON...AND AGAIN THIS EVENING AS THE FRONT PUSHES ACROSS.
NO MAJOR CHANGES TO THE CURRENT FORECAST GRIDS...AND PREV DISC
INCLUDED BELOW FOR REFERENCE.

PREV NEAR TERM AS OF 405 AM THURSDAY...A COLD FRONT...WHICH
CURRENTLY STRETCHES FROM EASTERN CANADA THROUGH THE OHIO VALLEY TO
THE MID-MISSISSIPPI VALLEY REGION...WILL APPROACH FROM THE NORTHWEST
TODAY AS A SHORTWAVE TRAVERSES THE GREAT LAKES ON THE SOUTHERN
PERIPHERY OF AN INTENSE VORTEX NEAR THE HUDSON.  THE FRONT IS
GENERALLY EXPECTED TO MOVE INTO THE WESTERN PIEDMONT BY LATE
AFTERNOON...REACHING THE TRIANGLE AREA PRIOR TO MIDNIGHT AND THEN
MOVE INTO THE COASTAL PLAIN EARLY FRIDAY MORNING. AHEAD OF THE
FRONT...CENTRAL NC LIES IN A RELATIVE MIN IN PW...WITH AREAS NEAR 2
INCHES TO OUR NORTH AND SOUTH.  STRONG HEATING AND 850MB TEMPS
APPROACHING 20C WILL PUSH TEMPS IN TO THE LOW TO MID 90S TODAY...BUT
INSTABILITY IS PROJECTED TO BE WEAK TODAY...AROUND 500-1000 J/KG
WITH A SLIGHT UPTICK IMMEDIATELY AHEAD OF THE FRONT OWING TO A
NARROW RIBBON OF PREFRONTAL MOISTURE CONVERGENCE.  MOST OF THE CAMS
AND LARGER SCALE NWP ARE IN GOOD AGREEMENT ON JUST A BAND OF
SCATTERED CONVECTION REACHING THE TRIAD AROUND 20Z OR SO...THEN
STRUGGLING TO MAINTAIN INTENSITY AND COVERAGE AS IT MOVES EAST IN TO
A LESS SUPPORTIVE ENVIRONMENT AFTER SUNSET.  SHEAR PARAMETERS WILL
BE WEAK THROUGHOUT AND WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

NOTICEABLY DRIER AIR BEHIND THE FRONT AND CLEARING WILL HELP ALLOW
TEMPS TO FALL INTO THE UPPER 60S IN THE NORTHWEST PIEDMONT..BUT
AREAS TO THE EAST SHOULD STILL SEE LOWS IN THE LOWER 70S AS THE
FRONT SLOWLY PUSHES EAST AND PRECIP CHANCES DWINDLING TOWARD 12Z
FRIDAY.

NOTE...THE WEAK LOW OFF THE GEORGIA COAST ...NOTED BY NHC AS HAVING
ONLY A 10 PERCENT CHANCE OF FURTHER DEVELOPMENT...WILL DRIFT NORTH
TODAY AND BECOME ABSORBED BY THE FRONT OFF THE OBX LATER
TONIGHT...WITH NO DIRECT SENSIBLE IMPACT INLAND.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 405 AM THURSDAY...

THE COLD FRONT WILL PUSH TOWARD THE COAST AND THEN STALL ON FRIDAY
AS A BROAD UPPER TROUGH SLOWLY BEGINS TO DEVELOP OVER THE EASTERN
US.  THE NAM AND GFS ARE FAR ENOUGH EAST WITH THE FRONT AND MORE
UNSTABLE AIRMASS TO BE COMPLETELY DRY ON FRIDAY AFTERNOON.  THE
ECMWF HANGS THE FRONT UP JUST A TOUCH FURTHER WEST AND DEVELOPS SOME
QPF EAST OF I-95.  WILL KEEP A SLIGHT CHANCE OF THE COASTAL
PLAIN...BUT MOST OF THE AREA WILL BE DRY AND MUCH LESS HUMID AS
DEWPOINTS HAVE THE POTENTIAL TO MIX OUT INTO THE UPPER 50S AND LOWER
60S BEHIND THE FRONT. ONLY A SMALL DROP IN THICKNESSES IS
FORECAST...SO HIGHS WILL STILL BE AROUND NORMAL...89-94.  LOWS
FRIDAY NIGHT IN THE MID 60S TO AROUND 70.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 1200 PM THURSDAY...

AN UPPER LEVEL RIDGE IS EXPECTED TO PERSIST OVER THE WESTERN CONUS
THROUGH THE EXTENDED PERIOD...WITH THE RIDGE UNDERGOING FURTHER
AMPLIFYING OVER THE ROCKIES BY EARLY NEXT WEEK. DOWNSTREAM IN THE
CAROLINAS AND MID-ATLANTIC...PERSISTING TROUGHING /CYCLONIC FLOW/
ALOFT WILL PREVAIL. THOUGH NUMEROUS SMALL AMPLITUDE DISTURBANCES
/SHORTWAVES/ WILL NO DOUBT BE PRESENT IN THIS AMPLIFIED PATTERN...
THE BULK OF NORTH CAROLINA IS EXPECTED TO REMAIN ALONG/WEST THE BASE
OF THE UPPER LEVEL TROUGH AXIS...WHERE MOISTURE WILL BE LESS
FAVORABLE FOR (OR PERHAPS INSUFFICIENT TO SUPPORT) DIURNAL
CONVECTION...EXCEPT IN EASTERN/COASTAL PORTIONS OF THE CAROLINAS.
WILL MAKE LITTLE CHANGE TO THE PREVIOUS FORECAST INDICATING HIGHS IN
THE LOWER TO MID 90S...LOWS IN THE LOWER 70S...AND DIURNAL PRECIP
CHANCES CONFINED PRIMARILY TO THE SE COASTAL PLAIN. IT SHOULD BE
NOTED THAT A WESTWARD SHIFT IN THE UPPER LEVEL PATTERN (RIDGE/TROUGH
AXES) OVER THE LOWER 48 WOULD RESULT IN INCREASED PRECIP CHANCES
ACROSS PORTIONS OF CENTRAL NC...PARTICULARLY ALONG/EAST OF HWY 1...
THOUGH NO SIGNIFICANT CHANGE IS APPARENT AT THIS TIME. -VINCENT

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM THURSDAY...

ISOLATED PREFRONTAL SHOWERS AND A FEW TSTMS HAVE DEVELOPED ACROSS
THE WESTERN PIEDMONT...AND MAY PRESENT A BRIEF AVIATION CONCERN THIS
AFTERNOON SHOULD THEY PASS OVER ANY OF THE SITES. IMPACTS WOULD BE
BRIEF PERIOD OF IFR CIGS/VSBY...AND WIND GUSTS AS HIGH AS 30KT.  THE
RISK FOR SUCH ACTIVITY WILL SHIFT EAST TOWARD OUR EASTERN TAF SITES
LATER TODAY.  OTHERWISE...THE COLD FRONT IS STILL ON TRACK TO MOVE
ACROSS CENTRAL NC LATE THIS EVENING AND OVERNIGHT...SO THE RISK FOR
THE AFOREMENTIONED ISOLATED SHOWERS/TSTMS WILL CONTINUE UNTIL THE
FRONT MOVES THROUGH.  LIGHT WINDS WILL SHIFT TO NORTHWESTERLY BEHIND
THE FRONT AS IT SETTLES SOUTH AND EAST OF THE AREA OVERNIGHT. VFR
CONDITIONS ARE EXPECTED BEHIND THE FRONT LATER TONIGHT AND THROUGH
THE REST OF THE 24 HOUR TAF PERIOD.

LOOKING AHEAD: THE COLD FRONT WILL STALL NEAR THE COAST DURING THE
DAYTIME FRIDAY...WITH PREDOMINATELY VFR CONDITIONS EXPECTED THIS
WEEKEND.  ITS WORTH NOTING THAT ANY NORTHWARD SHIFT IN THE PATTERN
MAY RESULT IN WORSE CONDITIONS THAN ARE CURRENTLY FORECAST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...22
NEAR TERM...RAH/22
SHORT TERM...22
LONG TERM...VINCENT
AVIATION...RAH
Hazardous weather outlook, Jul 20, 6:27 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
627 AM EDT MON JUL 20 2015

NCZ007-021>023-038-039-211030-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
627 AM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY INTO TUESDAY
NIGHT...IN ASSOCIATION WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ008>010-024>026-040-041-073>076-083-084-211030-
GRANVILLE-VANCE-WARREN-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-STANLY-
MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
627 AM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

MAXIMUM HEAT INDEX VALUES WILL REACH BETWEEN 100 AND 105 DEGREES
THIS AFTERNOON. THIS EXTENDED PERIOD OF HOT WEATHER WILL INCREASE
THE RISK FOR HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MAXIMUM HEAT INDEX VALUES WILL REACH BETWEEN 100 AND 105 DEGREES
AGAIN TUESDAY AFTERNOON. THIS EXTENDED PERIOD OF HOT WEATHER WILL
INCREASE THE RISK FOR HEAT RELATED ILLNESSES.

IN ADDITION...A FEW SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY
INTO TUESDAY NIGHT...IN ASSOCIATION WITH THE PASSAGE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ011-027-028-042-043-077-078-085-086-088-089-211030-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
627 AM EDT MON JUL 20 2015

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES WILL REACH AROUND 100 TO 105 DEGREES AGAIN
TUESDAY AFTERNOON. THIS EXTENDED PERIOD OF HOT WEATHER WILL
INCREASE THE RISK FOR HEAT RELATED ILLNESSES.

IN ADDITION...A FEW SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY
INTO TUESDAY NIGHT...IN ASSOCIATION WITH THE PASSAGE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 20, 1:17 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
117 PM EDT MON JUL 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     2 S PITTSBORO           35.68N 79.18W
07/05/2015                   CHATHAM            NC   BROADCAST MEDIA

            MULTIPLE DOWNED TREES...SOME SNAPPED AND
            SOME UPROOTED. MINOR PROPERTY DAMAGE TO A
            FENCE AND BACKYARD POOL AREA DUE TO FALLING
            TREES. PHOTOS AND RADAR ANALYSIS CONFIRM
            THAT THE CAUSE OF THE WIND DAMAGE WAS A
            MICROBURST.

&&

NP
Special weather statement, Jul 20, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT MON JUL 20 2015

NCZ074-075-201915-
MOORE NC-MONTGOMERY NC-
221 PM EDT MON JUL 20 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN MOORE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 315 PM EDT...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF TROY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...CARTHAGE...PINEHURST...BISCOE...WHISPERING PINES...
ROBBINS...FOXFIRE...CANDOR...TAYLORTOWN AND NORMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3551 7944 3517 7931 3515 7961 3517 7962
      3518 7968 3517 7976 3518 7980 3518 7985
      3516 7990 3516 7997 3531 7999
TIME...MOT...LOC 1820Z 265DEG 19KT 3524 7989

KRD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:18 PM EDTSpecial Weather StatementRAHBladen42 min
Jul 20, 3:01 PM EDTHeat AdvisoryRAHCumberland, Edgecombe, Franklin, Halifax, Harnett, Hoke and 8 more28 hr

Nearby

Special Weather Statements in North Carolina, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.